Blood Pressure Home > Fosinopril Cough
As with any ACE inhibitor, a cough is a possible side effect of fosinopril. Scientists believe that fosinopril can cause substances to build up in the lungs, which can ultimately lead to a chronic cough. The likelihood of developing a fosinopril cough appears to be affected by several factors, such as a person's genetics.
Fosinopril Cough: An OverviewThere are a number of possible side effects that can occur with fosinopril (available as Monopril® and in generic form as Fosinopril Sodium tablets). One side effect that is common in fosinopril, along with other ACE inhibitors, is a dry cough that will not go away.
Understanding the ACE Inhibitor CoughFosinopril is part of a class of drugs called angiotensin-converting enzyme inhibitors, or ACE inhibitors for short. Fosinopril helps to block the angiotensin-converting enzyme, which is normally part of a reaction in the body that causes blood vessels to narrow (constrict). By blocking this enzyme, fosinopril causes blood vessels to relax, which lowers blood pressure and helps with symptoms of congestive heart failure.
However, scientists also believe that angiotensin-converting enzyme is responsible for the breakdown of other substances in the lungs. When ACE is blocked, these substances can build up in the lungs, which can ultimately lead to a chronic cough.
The likelihood of developing a cough while taking an ACE inhibitor appears to be affected by a number of factors, including the specific ACE inhibitor and a person's genetics. Some ACE inhibitors can cause a cough in up to 35 percent of people taking the medicine.
How Common Is a Fosinopril Cough?Based on data from clinical studies, up to 2.2 percent of people with high blood pressure and up to 9.7 percent of people with congestive heart failure who were taking fosinopril reported a cough.
For people taking fosinopril, a cough can first appear within hours after taking the first dose, or may first appear months after the medicine is first taken. Unfortunately, there is no way to know if or when a cough will occur. Once fosinopril is stopped, the cough also stops, although the amount of time for this can also vary. On average, it can take up to 14 days for the cough to completely go away. In some studies, however, it has been reported to take months.